Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Aberdeen, SD

June 22, 1997Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 1997, 8:15 AM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 8:15 AM CDT (13:15 UTC)
Expired
Jun 22, 1997, 9:15 AM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:30 AM CDTHail 0.75Loyalton, SD
Jun 22, 8:30 AM CDTHail 0.75Onaka, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 221315 RRA
SVRABR
SDC045-049-221415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
815 AM CDT SUN JUN 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN FAULK COUNTY - NORTHEASTERN SOUTH DAKOTA
  EDMUNDS COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 915 AM CDT
 
* SOME LOCATIONS AFFECTED
  BOWDLE                              AROUND 820 AM CDT
  ONAKA                               AROUND 825 AM CDT
  ROSCOE AND LOYALTON                 AROUND 840 AM CDT
  NORBECK                             AROUND 845 AM CDT
  WECOTA                              AROUND 855 AM CDT
  CRESBARD AND IPSWICH                AROUND 905 AM CDT

* AT 811 AM CDT...ABERDEEN DOPPLER RADAR INDICATED AN AREA OF SEVERE
  THUNDERSTORMS WITH LARGE HAIL EXTENDING FROM SOUTHEAST CAMPBELL
  COUNTY TO SOUTHEAST WALWORTH COUNTY. THESE STORMS WERE MOVING TO
  THE EAST AT 15 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS! REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LVQ/WCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:27 PM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 9:27 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT SAT JUN 21 1997

PER CURRENT TRENDS ON 88D AND SAT PIX DID UPDATE CWA TO TAKE OUT LATE AND
ADD PCPN WHERE NEEDED.  ACITIVITY OCCURRING OVER NORTHERN CWA ON THE WANE
ATMT BUT STRONG CELL CONTINUES IN SC SD.  THIS CELL MOVED SE RIGHT ALONG
AN OLD BOUNDARY THAT SHOWED UP WELL THIS AFTN IN CLOSE UP VIS PIX.  WATER
VAPOR PIX NICELY SHOWING RIDGE BUILDING OUT TO THE NE FROM THE GREAT BASIN
AS SYSTEM DIGS INTO NW US.  BNDRY OVER N KS SEEMS TO BE WASHING OUT AS UPPER
RIDGE BUILDS BUT STILL ENUF CONVERGENCE  PER NEWLY DEVELOPED TSRA SAID AREA.
LLJ STILL EXPECTED TO INCREASE OVERNIGHT WHICH WILL BRING HIGHLY MOIST/UNSTABLE
AIR INTO SC AND CENTRAL SECTIONS SO WILL ADD SEVERE WORDING TO THIS AREA.  ONLY
HINDERANCE MIGHT BE EXPANDING CAP WHICH HAS KEPT THINGS UNDER FAIR CONTROL
OVER AREAS TO THE SW.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:54 AM CDTSevere Thunderstorm WarningABRDewey, Potter46 min
Jun 22, 6:26 AM CDTSevere Thunderstorm WarningABRCorson64 min
Jun 22, 6:48 AM CDTSevere Thunderstorm WarningABRWalworth62 min
Jun 22, 7:19 AM CDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 22, 8:10 AM CDTSevere Thunderstorm WarningABRWalworth35 min
Jun 22, 10:23 AM CDTSevere Thunderstorm WarningABRCampbell, Corson47 min
Jun 22, 11:14 AM CDTSevere Thunderstorm WarningABREdmunds, Potter61 min
Jun 22, 11:21 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jun 22, 11:25 AM CDTSevere Thunderstorm WarningABRCampbell65 min
Jun 22, 11:40 AM CDTTornado WarningABREdmunds45 min
Jun 22, 11:56 AM CDTSevere Thunderstorm WarningABRFaulk64 min
Jun 22, 12:10 PM CDTTornado WarningABRMcPherson, Walworth30 min
Jun 22, 12:25 PM CDTTornado WarningABREdmunds65 min
Jun 22, 12:42 PM CDTTornado WarningABRFaulk33 min
Jun 22, 12:46 PM CDTSevere Thunderstorm WarningABRMcPherson64 min
Jun 22, 1:00 PM CDTSevere Thunderstorm WarningABRSpink65 min
Jun 22, 1:18 PM CDTSevere Thunderstorm WarningABRFaulk, Hand62 min
Jun 22, 1:32 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds48 min
Jun 22, 2:05 PM CDTSevere Thunderstorm WarningABRSpink60 min
Jun 22, 2:28 PM CDTTornado WarningABRSpink32 min
Jun 22, 2:44 PM CDTTornado WarningABRClark61 min
Jun 22, 2:47 PM CDTTornado WarningABRClark58 min
Jun 22, 3:00 PM CDTTornado WarningABRSpink35 min
Jun 22, 3:27 PM CDTSevere Thunderstorm WarningABRClark48 min
Jun 22, 3:34 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin61 min
Jun 22, 4:00 PM CDTTornado WarningABRHamlin50 min
Jun 22, 4:24 PM CDTTornado WarningABRDeuel61 min
Jun 22, 4:26 PM CDTTornado WarningABRDeuel59 min
Jun 22, 4:33 PM CDTTornado WarningABRHamlin32 min
Jun 22, 5:11 PM CDTSevere Thunderstorm WarningABRClark49 min
Jun 22, 6:06 PM CDTSevere Thunderstorm WarningABRHamlin59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.